Alert archive / New Mexico / River Flood Warnings in 2013
River Flood Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Sep 13, 2013, 9:07 AM MDT for Eddy County, New Mexico. It took effect at Sep 14, 2013, 3:36 AM MDT. It was in force for 4 days.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2013, 9:07 AM MDT (15:07 UTC)
- In effect from
- Sep 14, 2013, 3:36 AM MDT
- Expired
- Sep 18, 2013, 6:00 AM MDT
- In force
- 4 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pecos River 6 miles E of Artesia (ATSN5).
- Action stage
- 12 ft
- Minor stage
- 12.5 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08396500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
070
WGUS44 KMAF 131507
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 AM CDT FRI SEP 13 2013
...The National Weather Service in Midland has issued a flood warning
for the following rivers in New Mexico...
Pecos River near Artesia 6E affecting Eddy County
.Very heavy rainfall over southern and eastern New Mexico over the last
few days has resulted in excessive runoff in the Pecos River basin.
A resulting flood crest is expected to move southward along the
Pecos river over the weekend resulting in a near-record flood crest
at Artesia by Sunday evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued this evening.
&&
NMC015-140707-
/O.NEW.KMAF.FL.W.0022.130914T0936Z-130918T1200Z/
/ATSN5.2.ER.130914T0936Z.130915T1800Z.130918T0000Z.NR/
907 AM MDT FRI SEP 13 2013
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sat Sun Mon Tue
7AM 7AM 7AM 7AM
Artesia 6E 12.0 12.5 9.6 Fri 8 AM 12.9 16.0 15.5 13.5
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sat Sun Mon Tue
7AM 7AM 7AM 7AM
Artesia 6E 3.7 3.8 2.9 Fri 8 AM 3.9 4.9 4.7 4.1
The National Weather Service in has issued a
* Flood Warning for
the Pecos River near Artesia 6E.
* From late tonight to Wednesday morning, or until the warning is
cancelled.
* At 8 AM Friday the stage was 9.6 feet.
* Flooding is forecast.
* Flood stage is 12.5 feet.
* Forecast...Rise above flood stage by early tomorrow and continue to
rise to near 16.1 feet by Sunday evening. The river will fall below
flood stage by Tuesday evening.
* Impact...At 16.0 feet, the river reaches the I-beams of the
U. S. Highway 82 bridge.
&&
LAT...LON 3297 10443 3297 10423 3285 10425 3265 10423 3264 10443
$$
052 follow-up statements
579
WGUS84 KMAF 140250
FLSMAF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT FRI SEP 13 2013
...The Flood Warning continues for the following rivers in New
Mexico...
Pecos River near Artesia 6E affecting Eddy County
.Very heavy rainfall over southern and eastern New Mexico over the last
few days has resulted in excessive runoff into the Pecos River basin.
A resulting flood crest is expected to move southward along the
Pecos river over the weekend resulting in near-record flood levels at
Artesia by Sunday evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued Saturday morning.
&&
NMC015-141850-
/O.EXT.KMAF.FL.W.0022.130914T1136Z-130918T1200Z/
/ATSN5.2.ER.130914T1136Z.130916T0000Z.130918T0000Z.NR/
850 PM MDT FRI SEP 13 2013
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sat Sun Mon Tue
7AM 7AM 7AM 7AM
Artesia 6E 12.0 12.5 10.4 Fri 7 PM 12.6 15.8 15.5 13.5
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sat Sun Mon Tue
7AM 7AM 7AM 7AM
Artesia 6E 3.7 3.8 3.2 Fri 7 PM 3.8 4.8 4.7 4.1
The Flood Warning continues for
the Pecos River near Artesia 6E.
* from Saturday morning to Wednesday morning, or until the warning is
cancelled.
* At 7PM Friday the stage was 10.4 feet (3.2 meters).
* flooding is forecast.
* Flood stage is 12.5 feet (3.8 meters).
* Forecast...Rise above flood stage by early tomorrow and continue to
rise to near 16.0 feet (4.9 meters) by Sunday evening. The river
will fall below flood stage by Tuesday evening.
* Impact...At 16.0 feet (4.9 meters), the river reaches the I-beams of
the U. S. Highway 82 bridge.
&&
LAT...LON 3297 10443 3297 10423 3285 10425 3265 10423 3264 10443
$$387
WGUS84 KMAF 141433
FLSMAF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 AM CDT SAT SEP 14 2013
...The Flood Warning is cancelled for the following rivers in New
Mexico...
Pecos River near Artesia 6E affecting Eddy County
.The Pecos River at Artesia in no longer expected to reach flood
stage. However, the river will remain elevated at Artesia for the
next few days.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will be the last statement for this event.
&&
NMC015-141503-
/O.CAN.KMAF.FL.W.0022.000000T0000Z-130918T1200Z/
/ATSN5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
833 AM MDT SAT SEP 14 2013
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sat Sat Sun Sun
1PM 7PM 1AM 7AM
Artesia 6E 12.0 12.5 11.0 Sat 7 AM 11.3 11.4 11.5 11.3
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sat Sat Sun Sun
1PM 7PM 1AM 7AM
Artesia 6E 3.7 3.8 3.4 Sat 7 AM 3.4 3.5 3.5 3.4
The Flood Warning is cancelled for
the Pecos River near Artesia 6E.
* At 7AM Saturday the stage was 11.0 feet (3.4 meters).
* Flood stage is 12.5 feet (3.8 meters).
* Forecast...The river will crest below flood stage at 11.5 feet (3.5
meters) after midnight tomorrow.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull.
Overbank flooding occurs about 1/2 mile upstream from the gage and
spreads onto the flood plain. As a result, river width increases
to approximately 1 mile in some reaches. Minor flooding of
low-lying areas occurs, but no significant damage is expected.
&&
LAT...LON 3297 10443 3297 10423 3285 10425 3265 10423 3264 10443
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 13, 4:57 AM MDT, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 13, 4:57 AM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 557 AM CDT Fri Sep 13 2013 .AVIATION... 12Z TAF issuance VFR conditions will prevail through tonight. Scattered mid level clouds may give way to a few storms later this afternoon, but will keep any mention of rain out of TAFs at this time. Weak cold front to our northeast will likely stall later today north of the terminals. && .PREV DISCUSSION... /ISSUED 441 AM CDT Fri Sep 13 2013/ DISCUSSION... The day starts with an upper ridge sitting over the middle of the country with an upper low over the Great Basin and a deep upper trough over the eastern U.S. The ridge was centered over N TX. The ridge will shift east by early next week allowing the moisture plume to move east also. There will be a weakness between an upper ridge over the SE part of the country and another ridge centered west of Baja. Moisture flowing up between these ridges may bring increased chances of rain to the area early next week. Currently have a few showers continuing over Eddy and Culberson county but significantly less rain than this time yesterday. A number of roads across Eddy Co remain flooded so will continue the FLW through the remainder of the night. Both ETA and GFS do show a shortwave/shear axis rotating around the ridge and over the Upper Trans Pecos and Southeast New Mexico later today so will have to monitor this for more development. Today going cooler than guidance at CNM due to recent heavy rain and higher than guidance on pops. However still kept pops today low as most rain should be west and north of the area. A weak backdoor cold front can be seen on radar moving into ABI. This boundary may briefly sag into NE Permian Basin today but not expecting much if any cooling with it. WV shows moisture plum getting squeezed from both the west and east so expecting less rain. The next potential significant rainfall event concerns tropical wx. TD Ten is west of the Yucatan Peninsula and is expected to become a tropical storm. models are generally taking this system south of BRO and into Mexico. Depending on its strength and actual track it could bring much rain to parts of the area. Even if it tears apart in Mexico it may result in significant increase in moisture that is pulled over the area. September is historically the rainiest time of year and a decaying tropical system brought heavy rain to Midland and Odessa a year ago. Model soundings at MAF show a saturated tropical airmass by Monday with PW over 1.6 inches... so heavy rain will be possible. A flash flood watch may need to be issued in the next 24 to 48 hrs for part of the CWA. There is not model agreement with what will happens next week but long range Euro model develops 70 pops on Monday and 80 pops on Tuesday so potential for a good rain is there. Mex much drier. Have increased pops Monday night and Tuesday... these will need to be increased more if rain potential continues to look favorable. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29
Hazardous weather outlook, Sep 13, 3:16 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 AM CDT FRI SEP 13 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 416 AM CDT FRI SEP 13 2013 /316 AM MDT FRI SEP 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL HAS ENDED ACROSS EDDY COUNTY AND THE GUADALUPE MOUNTAINS. HOWEVER...RUNOFF WILL STILL RESULT IN ELEVATED RIVER LEVELS TODAY...ESPECIALLY FOR THE BLACK AND PECOS RIVERS. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY, BUT THE THREAT FOR HEAVY RAINFALL WILL BE LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PARAMETERS ARE BEGINNING TO COME TOGETHER FOR ANOTHER POSSIBLE HEAVY RAIN EVENT NEXT WEEK. DEEP TROPICAL MOISTURE WILL STREAM NORTH INTO THE REGION FROM BOTH THE GULF OF MEXICO AND THE PACIFIC. HEAVY RAIN MAY LEAD TO FLOODING...ESPECIALLY ACROSS AREAS WHERE THE GROUND IS ALREADY SATURATED FROM THE RECENT RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 11:12 PM MDT | Areal Flood Warning | MAF | Eddy | 6 hr |
Nearby
River Flood Warnings in New Mexico, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.